Proton pump inhibitors among inpatients do not increase risk of C difficile-associated diarrhea recurrence

   In a study of hospitalized adults with Clostridium difficile, administration of proton pump inhibitors (PPIs) concurrent with C. difficile treatment was not associated with C. difficile-associated diarrhea (CDAD) recurrence.

   At DDW 2013, held in May 2013 in Orlando, Columbia University Medical Center researchers, described their identification of hospitalized adult patients between September 1, 2009 and March 31, 2012 with a positive stool PCR test for C. difficile toxin B, excluding those with a previous (within 90 days) positive. The investigators parsed their electronic records for clinical factors including PPI use, other acid suppression, antibiotic use, immunosuppressant use, demographics, and comorbidities.

   They identified 912 patients with newly positive stool tests during the study period. Following data analysis, the cumulative incidence of CDAD recurrence in the cohort was 18%. Receipt of PPIs concurrent with CDAD treatment was not associated with C. difficile recurrence (adjusted hazard ratio [HR] 0.84; 95% confidence interval [CI], 0.59 to 1.18). Black race (adjusted HR 1.54), increased age (adjusted HR 1.02), and increased comorbidities (adjusted HR 1.10) were significantly associated with an increased risk of CDAD recurrence. Further, patients who received PPIs had longer hospitalizations, were more likely to stay in the ICU, were more likely to receive antibiotics or immunosuppressants, and had a higher 90-day mortality (log-rank p 0.009).

   According to the Columbia researchers, in light of the higher mortality among those who received PPIs, they also analyzed the subset of patients who survived to 90 days of follow-up. Again, there was no association between PPI use and CDAD recurrence (adjusted HR 0.91; 95% CI, 0.62 to 1.33).